Steroids for wasp sting and insulin


(ReneeC) #1

My son, Jarett was stung by a wasp and his arm swelled up so much, I had to take him to his GP.  She put him on an antibiotic and a steroid.  She said the steroid may raise his blood sugar.  Any ideas on this?  Has anyone had this experience? 


(orange_mms) #2

Here's my bee story,

I had got bitten by a bee 2 summers ago, while wearing flip flops, when I stepped on my heel a bee flew under my toes and stung me. I didn't know the bee was there until I felt a sharp pain followed by a stinging sensation. I ended up at the doctors because I had developed celluitis (infection from the sting) within 24 hours. My foot was so swollen that I had a hard time even putting my crocs on my foot. The doctor told me my sugars were a little too high and that's what caused the cellulitis ( the swelling, redness, pain and purplish color) on my foot. I was put on antibiotics plus given a tetnus shot. It healed in about a week. She told me if I had just let it go I could've gotten blood poisioning or had major issues.

I did have trouble with high BS until my foot was pretty much healed. However I was not put on steroids.


(Doug D) #3

I received a steroid shot for a shoulder issue.  I was high for 4 days.  I am on a pump and I had to double my normal basal but I was pumping more that I could imagine.  I don't know how an oral streoid will effect it but keep an eye on the levels.  You might want to call your endo to see if he/she suggest you going up on either a basal if you are pumping or up on the long acting insulin if having shots. 


(imax386) #4

Yeah I had that kind of experience a few months ago. I was on oral Prednisone and a Kenalog injection.  The bottom line is your blood sugars will sky rocket without explanation.  The endo's advice was to take as much insulin as is necessary to bring the numbers down, which might 3-4x your normal dose.  Once you stop the steroid treatment the blood sugars will go back to normal.

What's going inside the body is that the corticosteroids also cause the body to break down stored glycogen to glucose thus raising the blood sugar even if you're not eating.


(ReneeC) #5

Thanks.....all of you!  Yes, his sugars are going up and I am working on bringing them down.  I put his pump at 120% basal, but I am feeling that is not enough (I used 120% last time he was sick).  I also have a call into his endo, but haven't been able to get her yet.  I am thinking it is going to take a lot more insulin than I have been giving.  I will keep working on it!  Thanks again for your advice.